Skip to main content
Toggle Nav
Cart() cart() cart(US $ 0.00)

Steroids May Permanently Impair Vision, Experts Press for Warnings

LightningQuoteTM

Get Your FREE Quote Instantly!
Get Started

Steroids May Permanently Impair Vision, Experts Press for Warnings

Experts are calling for stronger warning labels on a variety of steroids in an effort to advise consumers of the possible vision dangers associated with them.

Glucocorticosteroid drugs such as prednisone, which is taken by more than 25 million Americans to treat cancer, arthritis and transplants, may lead to a rare but irreversible vision impairment, according to a doctor at the University of Michigan and the consumer organization Public Citizen, USA Today reported. The condition is known as chorioretinopathy and distorts vision, and is widely unheard of by doctors, the source noted.

"Central serous retinopathy, a condition in which fluid accumulates and distorts the part of the retina necessary for fine (high acuity) vision, is a rare but sometimes irreversible complication of the use of glucocorticosteroids," Jonathan Trobe, professor of opthamology and neurology at the university said, according to The PharmaLetter. "This side effect is currently not well-known to physicians. For that reason, it should be more prominently displayed as a warning on the labels of these drugs."

Of more than a dozen steroids manufacturers, just two listed the possible side effect on their drug labels, USA Today said